Alert archive / Alabama / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 449, NWS Birmingham, AL

December 9, 2009Blount County, Jefferson County, St. Clair County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Dec 9, 2009, 12:09 AM CST for Blount County, Jefferson County, St. Clair County, Alabama. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Dec 9, 2009, 12:09 AM CST (06:09 UTC)
Expired
Dec 9, 2009, 1:00 AM CST
In force
51 min
Issued by
NWS Birmingham, AL
Area
Storm-based polygon

Counties Blount County, AL, Jefferson County, AL, St. Clair County, AL

The radar

The Birmingham radar (KBMX), 66 km from the middle of the area, began a volume at 06:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Dec 8, 6:12 PM CSTTornado WatchSPC8 hr
Dec 8, 11:09 PM CSTTornado WatchSPC5 hr

The nearest sounding before it

Birmingham, AL (KBMX), launched 00:00Z, 6.2 hours before the alert went out and 66 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 2009-12-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 11 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 00:00Z on 2009-12-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 644 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
11 J/kg
Mixed-layer CIN
-328 J/kg
Mixed-layer LCL
495 m above ground
0-6 km bulk shear
55 kt
0-1 km storm-relative helicity
644 m²/s²
0-3 km storm-relative helicity
840 m²/s²
Significant tornado parameter
0.0
Supercell composite
4.2

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Dec 8, 8:55 PM CST, 3 hours 14 minutes earlier.

Area forecast discussion, Dec 8, 8:55 PM CST, 3 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
855 PM CST TUE DEC 8 2009

.UPDATE...EVENING FORECAST.

&&

.DISCUSSION...

CURRENT FORECAST STILL LOOKS ON TRACK. MADE SOME CHANGES TO BOTH
THE HOURLY AND MINIMUM TEMPERATURES. MOST IF NOT ALL LOCATIONS
HAVE ALREADY REACHED THE FORECAST LOW. BASICALLY...THE TREND FOR
THE REST OF THE NIGHT IS FOR TEMPERATURES TO ACTUALLY BE
INCREASING.

THE THREAT OF TORNADIC ACTIVITY HAS NOT CHANGED. STILL EXPECTING
FOR MOST OF THE ACTIVITY TO REMAIN WEST OF INTERSTATE 65 WITH THE
THREAT EXTENDING OUT AT LEAST THROUGH 2 AM. PLEASE REMAIN VIGILANT
BY EITHER LISTENING TO NOAA WEATHER RADIO OR YOUR LOCAL MEDIA
(RADIO OR TELEVISION) FOR FREQUENT UPDATES.

10/ARM

&&

.AVIATION...00Z TAF DISCUSSION.

QUITE A MESSY FORECAST FOR THE NEXT 12 TO 18 HOURS. LOW CLOUDS AND
VISIBILITIES ALONG WITH THUNDERSTORMS WILL CAUSE CONDITIONS TO
RANGE BETWEEN MVFR...IFR AND POSSIBLY LIFR ON AND OFF THROUGHOUT THE
NIGHT. BASED THE TIMING ON WHEN THE MAIN LINE OF STORMS WILL MOVE
THROUGH ALL SITES ON THE CURRENT RADAR TREND. WILL ADJUST THOSE AS
NEEDED.

MVFR CEILINGS ARE EXPECTED TO CONTINUE TOMORROW...EVEN THOUGH MODELS
WANT TO CLEAR CLOUDS OUT COMPLETELY. MODELS DO TEND CLEAR CLOUDS TOO
FAST IN THESE KIND OF SITUATIONS AND I BELIEVE THAT THIS IS ONE OF
THOSE CASES.

10/ARM

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
LAKE WIND ADVISORY IN EFFECT THROUGH NOON WEDNESDAY FOR ALL OF
CENTRAL ALABAMA.

&&
Hazardous weather outlook, Dec 8, 8:55 PM CST, 3 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
855 PM CST TUE DEC 8 2009

ALZ011>015-017>050-091200-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
855 PM CST TUE DEC 8 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...TONIGHT.

SEVERE WEATHER IS LIKELY THROUGH EARLY WEDNESDAY MORNING ACROSS ALL
OF CENTRAL ALABAMA. THE THREATS WILL BE DAMAGING WINDS UP TO 60
MPH...HAIL...ISOLATED TORNADOES...AND LOCALIZED FLOODING. THE CHANCE
FOR SEVERE WEATHER WILL CONTINUE THROUGH 6 AM WEDNESDAY MORNING.

A STRONG STORM SYSTEM WILL MOVE FROM THE CENTRAL PLAINS INTO THE
OHIO VALLEY REGION BY SUNRISE WEDNESDAY. A COLD FRONT ASSOCIATED
WITH THIS STORM SYSTEM WILL PULL WARM AND MOIST AIR INTO CENTRAL
ALABAMA TONIGHT. THE COLD FRONT WILL MOVE THROUGH THE AREA
WEDNESDAY MORNING...BRINGING AN END TO THE THUNDERSTORM THREAT.

BREEZY CONDITIONS WILL EXIST THROUGH WEDNESDAY MORNING IN
ASSOCIATION WITH THIS STORM SYSTEM...PRODUCING SOUTHERLY WINDS 15 TO
25 MPH WITH GUSTS TO 35 MPH.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

BREEZY CONDITIONS ARE EXPECTED BEHIND THE FRONT ON WEDNESDAY. WINDS
WILL BE WESTERLY AND BECOME GUSTY. SUSTAINED WINDS WILL BE
BETWEEN 10 AND 20 MPH WITH A FEW GUSTS TO 25 MPH.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT WILL BE
NECESSARY TONIGHT.

In the hours before

Local storm report, Dec 8, 10:44 PM CST, 1 hour 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1044 PM CST TUE DEC 08 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1028 PM     TSTM WND DMG     HUEYTOWN                33.44N 87.00W
12/08/2009                   JEFFERSON          AL   TRAINED SPOTTER

            TREES DOWN NEAR FOREST RD

&&

KLAWS
Local storm report, Dec 8, 11:04 PM CST, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1104 PM CST TUE DEC 08 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1050 PM     FLASH FLOOD      HAMILTON                34.14N 87.98W
12/08/2009                   MARION             AL   EMERGENCY MNGR

            FLOODED COUNTY ROADS HWY 61...HWY 43...BEXAR
            EAST/WEST...CR11...HWY 78...CR52 IN TWIN
            COMMUNITY...TAYLOR RAOD IN GUIN...PROVIDENCE ST IN
            WINFIELD.

&&

KLAWS
Local storm report, Dec 8, 11:05 PM CST, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1105 PM CST TUE DEC 08 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1030 PM     TSTM WND DMG     PLEASANT GROVE          33.52N 86.41W
12/08/2009                   ST. CLAIR          AL   TRAINED SPOTTER

            POWERLINES DOWN ON 4TH ST.

&&

KLAWS
Local storm report, Dec 8, 11:38 PM CST, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1138 PM CST TUE DEC 08 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1129 PM     FLASH FLOOD      WINFIELD                33.93N 87.80W
12/08/2009                   MARION             AL   EMERGENCY MNGR

            BARRY ROAD FLOODED....CO ROAD 173 FLOODED

&&

KLAWS
Local storm report, Dec 8, 11:42 PM CST, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1142 PM CST TUE DEC 08 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 PM     NON-TSTM WND DMG JASPER                  33.85N 87.27W
12/08/2009                   WALKER             AL   PUBLIC

            TREES DOWN EAST RIDGEWOOD ROAD

&&

KLAWS
Local storm report, Dec 9, 12:04 AM CST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1204 AM CST WED DEC 09 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0838 PM     FLASH FLOOD      VERNON                  33.76N 88.11W
12/08/2009                   LAMAR              AL   EMERGENCY MNGR

            ALABAMA HIGHWAY 17 AND HIGHWAY 18 CLOSED IN DOWNTOWN
            VERNON DUE TO FLASH FLOODING...HIGHWAY 17 HAS WATER UP TO
            THE HOOD OF CARS.

0840 PM     NON-TSTM WND DMG CURRY                   33.96N 87.21W
12/08/2009                   WALKER             AL   AMATEUR RADIO

            POWER OUTAGES REPORTED DUE TO WIND IN CURRY. WIND GUSTS
            ESTIMATED 30 TO 40 MPH.

0845 PM     FLASH FLOOD      VERNON                  33.76N 88.11W
12/08/2009                   LAMAR              AL   EMERGENCY MNGR

            ALABAMA HIGHWAY 17 AND HIGHWAY 18 CLOSED IN DOWNTOWN
            VERNON DUE TO FLASH FLOODING...HIGHWAY 17 HAS WATER UP TO
            THE HOOD OF CARS...AND AN APARTMENT COMPLEX ON HIGHWAY 18
            HAS ALSO BEEN FLOODED. FIRE DEPARTMENT HAS BEEN
            DISPATCHED.

0900 PM     NON-TSTM WND DMG JASPER                  33.85N 87.27W
12/08/2009                   WALKER             AL   PUBLIC

            TREES DOWN EAST RIDGEWOOD ROAD

1005 PM     NON-TSTM WND DMG HAMILTON                34.14N 87.98W
12/08/2009                   MARION             AL   TRAINED SPOTTER

            TREE DOWN COUNTY ROAD 42 AND SUNRISE. GRADIENT WIND
            RELATED

1005 PM     TSTM WND DMG     ECHOLA                  33.34N 87.79W
12/08/2009                   TUSCALOOSA         AL   EMERGENCY MNGR

            TREES AND POWERLINES REPORTED DOWN SIPSEY VALLEY RD -
            EASTWARD ACROSS HWY 171 - EASTWARD TO LAKE TUSCALOOSA.
            POSSIBLE TORNADO

1028 PM     TSTM WND DMG     HUEYTOWN                33.44N 87.00W
12/08/2009                   JEFFERSON          AL   TRAINED SPOTTER

            TREES DOWN NEAR FOREST RD

1030 PM     TSTM WND DMG     PLEASANT GROVE          33.52N 86.41W
12/08/2009                   ST. CLAIR          AL   TRAINED SPOTTER

            POWERLINES DOWN ON 4TH ST.

1050 PM     FLASH FLOOD      HAMILTON                34.14N 87.98W
12/08/2009                   MARION             AL   EMERGENCY MNGR

            FLOODED COUNTY ROADS HWY 61...HWY 43...BEXAR
            EAST/WEST...CR11...HWY 78...CR52 IN TWIN
            COMMUNITY...TAYLOR RAOD IN GUIN...PROVIDENCE ST IN
            WINFIELD.

1129 PM     FLASH FLOOD      WINFIELD                33.93N 87.80W
12/08/2009                   MARION             AL   EMERGENCY MNGR

            BARRY ROAD FLOODED....CO ROAD 173 FLOODED

&&

GGOGGINS

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 8, 6:05 PM CSTFlash Flood WarningBMXLamar9 hr
Dec 8, 7:56 PM CSTSevere Thunderstorm WarningBMXGreene, Pickens, Sumter49 min
Dec 8, 7:58 PM CSTAreal Flood AdvisoryBMXFayette3 hr
Dec 8, 8:56 PM CSTFlash Flood WarningBMXFayette, Marion, Walker, Winston6 hr
Dec 8, 9:19 PM CSTTornado WarningBMXPickens41 min
Dec 8, 9:44 PM CSTTornado WarningBMXPickens, Tuscaloosa46 min
Dec 8, 9:51 PM CSTTornado WarningBMXPickens24 min
Dec 8, 10:08 PM CSTSevere Thunderstorm WarningBMXFayette, Pickens, Tuscaloosa37 min
Dec 8, 10:22 PM CSTSevere Thunderstorm WarningBMXJefferson, Walker33 min
Dec 8, 10:37 PM CSTSevere Thunderstorm WarningBMXBlount, Jefferson38 min
Dec 8, 11:14 PM CSTTornado WarningBMXBlount, Etowah, St. Clair22 min
Dec 8, 11:18 PM CSTSevere Thunderstorm WarningBMXFayette, Lamar, Marion42 min
Dec 8, 11:29 PM CSTSevere Thunderstorm WarningBMXGreene, Hale, Sumter61 min
Dec 9, 12:05 AM CSTSevere Thunderstorm WarningBMXBibb, Greene, Hale, Perry, Sumter, Tuscaloosa40 min
Dec 9, 12:23 AM CSTSevere Thunderstorm WarningBMXBibb, Chilton, Coosa, Hale, Marengo, Perry and 1 more52 min
Dec 9, 12:25 AM CSTAreal Flood AdvisoryBMXBibb, Blount, Calhoun, Cherokee, Chilton, Coosa and 6 more3 hr
Dec 9, 1:05 AM CSTSevere Thunderstorm WarningBMXChilton, Clay, Coosa, Shelby, Talladega40 min
Dec 9, 1:11 AM CSTSevere Thunderstorm WarningBMXAutauga, Chilton, Coosa, Elmore49 min
Dec 9, 1:30 AM CSTFlash Flood WarningBMXClay, Talladega90 min
Dec 9, 1:37 AM CSTSevere Thunderstorm WarningBMXClay, Cleburne, Randolph38 min
Dec 9, 2:01 AM CSTSevere Thunderstorm WarningBMXChambers, Randolph, Tallapoosa44 min
Dec 9, 4:16 AM CSTWind AdvisoryBMXAutauga, Barbour, Bibb, Blount, Bullock, Calhoun and 33 more13 hr
Dec 9, 6:41 AM CSTRiver Flood WarningBMXGreene, Hale, Marengo, Pickens, Sumter51 hr
Dec 9, 8:53 AM CSTRiver Flood WarningBMXGreene, Hale, Marengo3 days
Dec 9, 9:38 AM CSTAreal Flood WarningBMXLamar24 hr

Nearby

Severe Thunderstorm Warnings in Alabama, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.